Antidepressants Increase Risk of Hip Fractures in Alzheimer’s Patients

Antidepressant use nearly doubles the risk of hip fracture among elderly community-dwelling patients with Alzheimer’s patients, according to a recent study by the University of Eastern Finland. Hip fractures are often associated with reduced bone mineral density and an increased risk of falls. Antidepressants appear to influence both of these factors.

Researchers analyzed study data from the register-based MEDALZ cohort. This database included all community-dwelling patients diagnosed with Alzheimer’s in Finland between 2005 and 2011. For each patient with Alzheimer’s, the study included two age and sex-matched controls without the disease. The mean age of study participants was 80 years old.

The study showed that antidepressant use was associated with two times the risk of hip fracture among controls. However, more fractures were seen among Alzheimer’s patients overall. This risk was still present even after researchers adjusted results to account for osteoporosis, socioeconomic status, history of psychiatric illness, medications that increase the risk of falls, and chronic diseases that increase the risk of falls or fractures.

This increased risk was seen among all major antidepressant groups, including serotonin reuptake inhibitors (SSRIs), mirtazapine and selective noradrenaline reuptake inhibitors (SNRIs). These medications are often used to treat the psychological and behavioral symptoms of dementia, which include anxiety, agitation, depression, and insomnia. Researchers believe that the increased risk of falls and fractures may be linked to antidepressant side effects, which include confusion, sedation, low blood sodium levels, decreased blood pressure after standing, and arrhythmia.

Researchers recommend that community-dwelling patients who use antidepressants be regularly monitored to determine medication necessity. In addition, caretakers should be increasingly aware of factors which may contribute to falls and subsequent fractures (Source: Medical News Today).

Previous Story Next Story